May 12, 2021 (UPI) — Itchy, painful plaques, or lesions, on the skin surrounding the area in which COVID-19 vaccines are administered are harmless and “not a reason to avoid the vaccine,” according to researchers at Yale University.
Many people given the Moderna COVID-19 vaccine develop these “benign” injection site reactions up to 12 days after receiving either dose of the two-shot product, the researchers said in a study published Wednesday by JAMA Dermatology.
“Some people were surprised to develop a rash at the site of injection a week or more after their vaccination, but we and others have found that this side effect is not dangerous,” study co-author Dr. Alicia Little told UPI in an email.
“Overall, the reaction may cause a little inconvenience, but it’s a small price to pay for being protected from coronavirus,” said Little, an assistant professor of dermatology at Yale University School of Medicine in New Haven, Conn.
Injection site reactions are common with all vaccines, including the seasonal flu shot, and most are harmless and go away on their own, according to the Centers for Disease Control and Prevention.
As many as 80 percent of those people given the two-shot Moderna COVID-19 vaccine reported skin-related side effects in the area surrounding the injection site, a study published in April by JAMA found.
About 65% of those who received the other two-dose vaccine, from Pfizer-BioNTech, had similar reactions, the data showed.
More serious side effects — described by researchers and the CDC as “extremely rare” — have been reported with both two-dose vaccines, as well as the single-shot Johnson & Johnson product.
These include cases of anaphylaxis, or a severe, potentially life-threatening allergic reaction, linked with the Moderna and Pfizer-BioNTech shots, as well as serious blood clots among those given the Johnson & Johnson shot.
For the new study, Little and her colleagues tracked 16 adults who reported skin-related side effects after the received the Moderna vaccine.
Fifteen of the 16 reported a skin reaction around the injection site after receiving the first dose, and 10 of them also developed one after the second injection, the data showed.
The reactions occurred anywhere from two to 12 days after they received the shot. Biopsies of the affected skin showed no signs of serious disease or side effects, they said.
The delayed onset of these reactions is “unusual, but not unheard of” and not a cause for alarm, according to Little.
“Many vaccines or other injected medications can cause an injection site reaction, but those most commonly occur within one to two days,” Little said.
“It is important that [people] know that this delayed hypersensitivity reaction is not dangerous, and it should not prevent anyone from getting their second vaccine dose,” she said.